Alert archive / Oklahoma / Flash Flood Warnings in 2008
Flash Flood Warning 7, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Apr 9, 2008, 6:23 PM CDT for Hughes County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2008, 6:23 PM CDT (23:23 UTC)
- Expired
- Apr 9, 2008, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Hughes County, OK
The radar
The Norman radar (KTLX), 97 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOUN 092325
FFWOUN
OKC063-100230-
/O.NEW.KOUN.FF.W.0007.080409T2323Z-080410T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
623 PM CDT WED APR 9 2008
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN HUGHES COUNTY IN SOUTHEAST OKLAHOMA...
* UNTIL 930 PM CDT
* AT 623 PM CDT...VERY HEAVY RAIN WAS REPORTED FROM A THUNDERSTORM
6 MILES NORTH OF LAMAR...MOVING EAST AT 50 MPH. ONE TO TWO INCHES
OF RAIN HAS FALLEN ACROSS THE NORTHERN HALF OF HUGHES COUNTY.
ADDITIONAL THUNDERSTORMS WITH VERY HEAVY RAIN ARE EXPECTED TO MOVE
ACROSS THIS AREA OVER THE NEXT SEVERAL HOURS. THESE STORMS WILL BE
CAPABLE OF PRODUCING RAINFALL RATES OF ONE TO POSSIBLY TWO INCHES
PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE DUSTIN...HOLDENVILLE...HORNTOWN...
LAMAR...WETUMKA AND YEAGER.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE. TWO FEET OF RUSHING WATER CAN CARRY AWAY MOST VEHICLES
INCLUDING SPORT UTILITY VEHICLES AND PICKUP TRUCKS. MOVE TO HIGHER
GROUND.
LAT...LON 3516 9598 3503 9609 3496 9648 3513 9646
3513 9644 3529 9643 3530 9598
$$
MAXWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 9, 3:02 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 9, 3:02 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT WED APR 9 2008
.DISCUSSION...
LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS... ASSOCIATED WITH LEAD
SHORTWAVE... OVER THE AREA THIS AFTN WILL CONT TO PUSH E/NE.
ADDITIONAL CONVECTION DEVELOPING TO OUR SW THIS AFTN WILL LIFT NE
ACROSS THE AREA LATE TODAY AND OVERNIGHT. AS WARM FRONT LIFTS NORTH
THIS EVENING PARTS OF CENTRAL INTO SOUTHERN OK AND N TX WILL BE IN
WARM SECTOR. THIS WILL RAISE SUPERCELL/TORNADO CONCERN ACROSS THIS
AREA. HEAVY AND POTENTIALLY FLOODING RAINFALL IS ALSO LIKELY TO
OCCUR ACROSS MUCH OF CENTRAL INTO EASTERN OK TONIGHT AND EARLY
THURSDAY. WILL LEAVE FLOOD WATCH AS IS FOR NOW.
SYSTEM LIFTS QUICKLY NE THU MORNING WITH DRY SLOT OVERSPREADING THE
AREA. BEHIND DRYLINE STRONG W/SW SFC WINDS DEVELOP WHICH MAY LEAD TO
WIND ADVISORY NEEDING TO BE ISSUED. SOME FIRE WEATHER CONCERNS WILL
ALSO EXIST ACROSS PORTIONS OF SOUTHWEST OK AND WESTERN NORTH TEXAS
THU AFTN. WILL HOLD OFF ON THESE HEADLINE FOR NOW.
COOLER DRIER WX EXPECTED FRI INTO WEEKEND BEFORE WARMING TREND INTO
EARLY NEXT WEEK.
DID GO WITH HPC QPF FOR TONIGHT INTO EARLY THU AS SEEM TO REPRESENT
ANTICIPATED RAINFALL BETTER THAN GRIDDED MOS GUID.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 54 68 41 64 / 80 20 20 10
HOBART OK 51 68 41 60 / 80 10 10 10
WICHITA FALLS TX 57 76 44 70 / 90 10 10 10
GAGE OK 45 63 34 57 / 70 30 20 10
PONCA CITY OK 54 64 37 59 / 80 40 20 10
DURANT OK 64 75 49 69 / 90 40 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH THROUGH THURSDAY EVENING FOR OKZ008-012-013-018>020-
023>032-037>048-050>052.
TX...FLOOD WATCH THROUGH THURSDAY EVENING FOR TXZ086-089-090.
&&
25/30Hazardous weather outlook, Apr 9, 3:30 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED APR 9 2008
OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED APR 9 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF SOUTHWEST AND SOUTH CENTRAL OKLAHOMA AND WESTERN
NORTH TEXAS. A SLIGHT RISK COVERS THE REST OF CENTRAL AND NORTHERN
OKLAHOMA.
LOCATION...
THE MODERATE RISK AREA IS SOUTH OF A LINE FROM HOLDENVILLE...TO
CHICKASHA ...TO LAWTON...TO VERNON...TO KNOX CITY. THE SLIGHT
RISK AREA COVERS THE REST OF THE AREA.
THE MODERATE RISK AREA MAY NEED TO BE ADJUSTED NORTHWARD TONIGHT.
TIMING...
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO AROUND HALF DOLLAR
SIZE WILL PERSIST INTO THE EVENING HOURS. MORE SIGNIFICANT SEVERE
THUNDERSTORMS ARE EXPECTED THIS EVENING AND INTO THE OVERNIGHT
HOURS...ESPECIALLY ACROSS THE MODERATE RISK AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR AN EXTENDED PERIOD OF SEVERE WEATHER
OPERATIONS...LIKELY EXTENDING INTO EARLY THURSDAY MORNING.
PEOPLE IN THE MODERATE RISK AREA SHOULD BE READY FOR SIGNIFICANT
SEVERE STORMS AFTER DARK AND INTO THE LATE NIGHT HOURS...INCLUDING
THE POSSIBILITY OF TORNADOES. BE SURE YOUR WEATHER RADIO IS SET AND
READY TO ALERT FOR WARNINGS IN YOUR AREA.
DISCUSSION...
WEATHER FEATURES CONTINUE TO COME TOGETHER TO BRING THE THREAT FOR
SIGNIFICANT SEVERE STORMS THIS EVENING AND INTO THE NIGHTTIME HOURS. AN
INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF THE SOUTHWESTERN
U.S. AT THE SAME TIME SURFACE LOW PRESSURE WILL DEEPEN THIS
EVENING ACROSS SOUTHWEST TEXAS. A WARM FRONT WILL CONTINUE TO MOVE
NORTHWARD...PUSHING FURTHER INTO SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA THIS EVENING. SOUTH OF THE WARM FRONT...THE AIR MASS WILL
CONTINUE TO DESTABILIZE AS RICH LOW LEVEL MOISTURE SURGES NORTHWARD.
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST TEXAS
AND MOVE NORTHEAST ALONG THE WARM FRONT. GIVEN THE STRENGTH OF THE
APPROACHING UPPER STORM SYSTEM...THE LOCATION OF THE WARM FRONT AND
SURFACE LOW PRESSURE AREA...INCREASING LOW LEVEL MOISTURE AND THE
RESULTING UNSTABLE AIR MASS...SUPERCELL THUNDERSTORMS ARE
EXPECTED...ESPECIALLY ACROSS THE MODERATE RISK AREA. THE MOST
INTENSE STORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WIND GUSTS.
THE THREAT FOR TORNADOES WILL INCREASE AFTER DARK ACROSS THE
MODERATE RISK AREA AS THE LOW LEVEL JET STRENGTHENS.
THERE IS STILL SOME QUESTION AS TO HOW FAR NORTH THE WARM FRONT WILL
ADVANCE. IF IT MAKES IT FARTHER NORTH THAN THE CURRENT FORECAST
INDICATES...THE MODERATE RISK AREA MAY NEED TO BE EXPANDED NORTHWARD.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
IN ADDITION TO THE SEVERE WEATHER THREAT...FLOODING RAINS ARE ALSO
LIKELY THROUGH CENTRAL AND SOUTHEAST OKLAHOMA. A FLOOD WATCH IS IN
EFFECT THESE AREAS FROM THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS THURSDAY MORNING IN
SOUTHEAST OKLAHOMA AS THE UPPER STORM AND ASSOCIATED COLD FRONT MOVE
QUICKLY EAST. LARGE HAIL IS POSSIBLE AS ARE A FEW TORNADOES IN
SOUTHEAST OKLAHOMA BEFORE NOON.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL WILL OCCUR THURSDAY MORNING IN SOUTHEAST
OKLAHOMA...BUT SHOULD END BY MID-MORNING. SOME FLOODING MAY BE
ONGOING FROM THE NIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
SMITHIn the hours before
Local storm report, Apr 9, 5:10 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
510 PM CDT WED APR 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 6 WNW PAOLI 34.86N 97.36W
04/09/2008 GARVIN OK AMATEUR RADIO
TWO VEHICLES BLOWN OVER ON INTERSTATE 35 BETWEEN MILE
MARKERS 81 AND 82.
&&
TAYLORLocal storm report, Apr 9, 5:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT WED APR 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 1 SSE ASHER 34.97N 96.92W
04/09/2008 POTTAWATOMIE OK EMERGENCY MNGR
TREES DOWN NEAR THE PONTOTOC COUNTY LINE.
&&
TAYLORSpecial weather statement, Apr 9, 5:28 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 528 PM CDT WED APR 9 2008 OKZ026-092300- LINCOLN OK- 528 PM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN COUNTY. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM WELLSTON TO 6 MILES SOUTHWEST OF PRAGUE AT 528 PM CDT...MOVING NORTHEAST AT 35 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE. HEAVY DOWNPOURS ARE ALSO LIKELY. MAXWELL
Local storm report, Apr 9, 5:39 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED APR 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 S SEMINOLE 35.20N 96.67W
04/09/2008 E1.00 INCH SEMINOLE OK FIRE DEPT/RESCUE
0525 PM HAIL 2 SW SEMINOLE 35.21N 96.70W
04/09/2008 E1.00 INCH SEMINOLE OK AMATEUR RADIO
&&
TY/LS/ATLocal storm report, Apr 9, 5:44 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT WED APR 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 NW HOLDENVILLE 35.13N 96.45W
04/09/2008 E0.75 INCH HUGHES OK PUBLIC
&&
TY/LS/ATSpecial weather statement, Apr 9, 6:05 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 605 PM CDT WED APR 9 2008 OKZ030-031-042-092315- POTTAWATOMIE OK-SEMINOLE OK-PONTOTOC OK- 605 PM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC...POTTAWATOMIE AND SEMINOLE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF KONAWA AT 605 PM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN PONTOTOC...POTTAWATOMIE AND SEMINOLE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 3:59 AM CDT | Flood Watch | OUN | Atoka, Bryan, Caddo, Canadian, Carter, Cleveland and 25 more | 33 hr |
| Apr 9, 12:07 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 38 min |
| Apr 9, 12:28 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| Apr 9, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Pontotoc, Pottawatomie, Seminole | 40 min |
| Apr 9, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Pottawatomie, Seminole | 51 min |
| Apr 9, 6:09 PM CDT | Flash Flood Warning | OUN | Seminole | 3 hr |
| Apr 9, 6:16 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Seminole | 44 min |
| Apr 9, 6:17 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 28 min |
| Apr 9, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Seminole | 44 min |
| Apr 9, 6:53 PM CDT | Tornado Warning | OUN | Hughes, Pontotoc | 37 min |
Nearby
Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.